FDA Will Put Stronger Warnings on Dangerous Class of Antibiotics
Simple infections should not be treated with fluoroquinolones
On Thursday, the FDA announced it will require stronger warnings about serious and sometimes long-term side effects caused by a class of antibiotics called fluoroquinolones.
The majority of fluoroquinolones are sold as generics, but popular brand names include Cipro (Bayer AG), also called ciprofloxacin, and Levaquin (Johnson & Johnson), or levofloxacin. Ciprofloxacin is 1 of the 6 most-prescribed antibiotics in the U.S., and the most commonly prescribed fluoroquinolone, according to CDC data.
The FDA said the side effects associated with fluoroquinolones are concerning enough that it is advising doctors not to prescribe the medications for common infections, such as sinusitis, bronchitis, or basic urinary tract infections when other treatment options are available. 
Fluoroquinolones are known to cause the following side effects:
- Pain in the tendon, joints, or muscles
- A sensation of “pins and needles:
- Tendon ruptures
The FDA previously issued 2 other warnings about fluoroquinolone side effects, in 2008 and 2013, but this is the first time the agency has recommended against doctors prescribing them for certain patients. 
The current alert comes a year after the FDA convened an advisory committee to review the risk-benefit balance for fluoroquinolones. The group of experts concluded that the risks of the drugs outweighed the benefits when it came to simple infections. The agency is calling for an updated boxed warning, informing patients of this finding.
The action follows a 2013 study of side effects associated with fluoroquinolones by the FDA’s Office of Surveillance and Epidemiology, which concluded:
“We continue to find an association between fluoroquinolone antibiotic use and disabling peripheral neuropathy.”
WebMD describes peripheral neuropathy as “damage to the nerves that send information to and from the brain and spinal cord and the rest of the body. Damage interrupts this connection, and the symptoms depend on which nerves are affected.”
Peripheral neuropathy has been a known side effect of fluoroquinolone use since 2004. Symptoms of this side effect generally begin rapidly, within a few days of starting the antibiotics. Nerve damage can last for months, or even be permanent, despite discontinuing the medication. 
Some studies link fluoroquinolones with dissection (tears) and aneurysms (bulging or enlargement) of the aorta. Both conditions can cause the aorta to weaken, causing it to burst. 
Julie Fidler is a freelance writer, legal blogger, and the author of Adventures in Holy Matrimony: For Better or the Absolute Worst. She lives in Pennsylvania with her husband and two ridiculously spoiled cats. She occasionally pontificates on her blog.